Missouri, 2019Ice Storm in Missouri, February 27, 2019
February 27, 2019 · NWS SGF · 1 event in 1 county or zone
Widespread freezing drizzle with some pockets of freezing rain occurred across southern Missouri. 25 of flat ice accretion.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread freezing drizzle with some pockets of freezing rain occurred across southern Missouri. Ice accumulations were generally in the 0.05 to 0.20 range, with the ASOS at the Springfield Branson National Airport reporting 0.25 of flat ice accretion. There was a number of slide-offs and accidents, with Interstate 44 being closed at times in Lawrence County and between Lebanon and Rolla due to accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 27, 3:55 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 27, 3:55 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
355 PM CST Wed Feb 27 2019
.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CST Wed Feb 27 2019
Confidence remains high that drizzle/freezing drizzle will
continue to expand in coverage late this afternoon and this
evening across extreme southeastern Kansas and a large part of
southern Missouri.
All short term models indicate an increase in low level upward
omega spreading northeast through the area over the next 3-6
hours. With abundant low level moisture already in place
(RH > 85% over the lowest 1 to 1.5 km) along with an inversion,
drizzle should become fairly widespread.
The concern is the continued southeastward progression of the
freezing line with a cold air advection regime in place. As of
3 PM, the freezing line extends from around Osage Beach to Bolivar
to Willard to Cassville. The freezing line will make steady
progress southeast reaching a West Plains to Branson line by
around 11 PM.
Freezing drizzle will then continue overnight before slowly ending
from west to east Thursday morning. Total accumulations will range
from a thin glaze to around fifteen hundredths of an inch with
the highest accumulations occurring near and just north of the
spine of the Ozark Plateau.
We have made some revisions to the Winter Weather Advisory this
afternoon. First off, we have added Oregon County into the mix as
confidence is now high that they will see some ice accretion. In
contrast, we have removed Morgan and Benton Counties as it looks
like the freezing drizzle threat will remain just south of that
area.
Lows tonight will range from around 20 degrees around Fort Scott
and Nevada to around 30 degrees around Bull Shoals Lake. Highs on
Thursday will then struggle to warm as clouds will be somewhat
slow to decrease behind the ending freezing drizzle. We are
expecting lower 30s in the Highway 54 corridor ranging to the
upper 30s near the Arkansas border.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 245 PM CST Wed Feb 27 2019
Models bring weak short wave energy through the area from late
Thursday night into Friday. While the ECMWF breaks out light QPF
with this feature, we are not convinced that the lift and moisture
quality will be sufficient enough for precipitation. This is
something we will continue to monitor.
A strong cold front is then on track for Friday night and
Saturday. We could see some light precipitation with (and behind)
this initial frontal passage, however confidence remains low as we
are unsure if there will be any short wave energy to support
deeper lift.
In contrast, deeper lift is progged by global models to overspread
the region from Saturday night into Sunday. While it is possible
we could see a brief wintry mix of precipitation at onset, this
predominantly looks like a snow event. It still remains too early
to pin down exact accumulations, but our confidence is certainly
increasing regarding the potential for accumulating snowfall over
much of the area. Stay tuned!
Meanwhile, a very cold airmass will settle into the region
starting this weekend with strong Arctic high pressure settling
south through the Plains. Our confidence is increasing that low
temperatures in the single digits will occur early next week,
with temperatures over some areas potentially approaching the zero
degree mark if there is fresh snow on the ground. That is still a
ways out there, so there is time to fine-tune temperature
forecasts.
Besides temperatures, we are also concerned with wind chills late
this weekend and early next week. We have continued the trend of
nudging them downward. It now appears possible that late night and
early morning wind chills on Sunday and Monday may fall into the
minus 5 to minus 15 degree range. This puts Wind Chill Advisory
headlines into play. This is quite remarkable given that we will
be in the first week of March.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1144 AM CST Wed Feb 27 2019
IFR ceilings along with areas of drizzle and freezing drizzle can
be expected from this afternoon through much of the night.
Joplin will remain below freezing through tonight, thus freezing
drizzle will be the primary precipitation type. Springfield will
fall below freezing by late afternoon with Branson falling below
freezing by 06Z tonight.
The freezing drizzle will end from west to east Thursday morning
with ceilings slowly improving. MVFR appears fairly likely by
noon.
Surface winds will remain out of the north at 6-13 knots for the
period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 6 PM this evening to noon CST
Thursday for MOZ082-083-096>098-104>106.
Winter Weather Advisory until noon CST Thursday for MOZ057-058-
069>071-079>081-090>092-094-095-101>103.
Winter Weather Advisory until 6 AM CST Thursday for MOZ066>068-
077-078-088-089-093.
KS...Winter Weather Advisory until 6 AM CST Thursday for KSZ073-097-
101.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...SchaumannHazardous weather outlook, Feb 27, 2:37 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
237 PM CST Wed Feb 27 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
237 PM CST Wed Feb 27 2019
...Icy Conditions Tonight and Thursday Morning...
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated ice accumulation risk.
DISCUSSION...
The threat for freezing drizzle will spread southeast through the
outlook area tonight. Ice accumulations of a thin glaze to
fifteen hundredths of an inch are expected. Roads may become slick
in spots including the evening commute.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Freezing drizzle will continue into Thursday morning especially
near and southeast of the Interstate 44 corridor. Slick spots will
remain possible during the morning commute.
A strong cold front will move southeast through the area late
this week with very cold temperatures expected for the weekend and
early next week. Low temperatures by early next week may fall well
down into the single digits with wind chills below zero.
Light snow is expected from Saturday night into Sunday. The
precipitation may start as a brief wintry mix. It is still too
soon to determine exact snow accumulations, but it does appear
that accumulating snow is becoming increasingly likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
Ice Storm, Greene
- When
- February 27, 5:10 PM CST to 10:50 PM CST
- Where
- Greene forecast zone
- Injuries
- 0 direct, 4 indirect
- Reported by
- ASOS
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Flat Ice Accretion of 0.25 reported by ASOS unit.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Mississippi, February 27, 2019$60,000 · 55 kt wind · 1 event
- Winter Weather in New York, February 27 to 28, 201925 events
- Heavy Snow in Washington, February 27 to 28, 201918 events
- Heavy Snow in Idaho, February 27 to 28, 201912 events
- High Surf in Hawaii, February 27 to 28, 201911 events
- Winter Storm in New York, February 27, 20196 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 27, 20195 events
- High Wind in Wyoming, February 27 to 28, 201956 kt wind · 4 events
- Winter Weather in Vermont, February 27 to 28, 20193 events
- Winter Weather in Massachusetts, February 27 to 28, 20192 events
- Winter Weather in Illinois, February 27, 20191 event
- Marine Hail in Gulf of Mexico, February 27, 20191.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808110.